Kentucky, 2014Damaging Wind in Kentucky, February 21, 2014
February 21, 2014 · NWS RLX · 1 event in 1 county or zone
A strengthening low pressure system moved north into eastern Iowa and Wisconsin during the evening hours on the 20th. The attending cold front raced east, up the Ohio River Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strengthening low pressure system moved north into eastern Iowa and Wisconsin during the evening hours on the 20th. The attending cold front raced east, up the Ohio River Valley. Low level winds at 3 to 5 thousand feet above the ground were blowing at 50 to 70 mph. Ahead of the front, temperatures were still in the 60s. Surface dew points reached into the mid and upper 50s.
A narrow, but well defined, squall line formed on the leading edge of the prefrontal convection. It was oriented north to south while moving through northeast Kentucky just after 0000E on the 21st. Strong wind gusts were associated with the squall line, mostly in the 40 to 50 mph range. At least, 1 location had a stronger gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 20, 9:18 PM EST, 3 hours 35 minutes earlier.
Area forecast discussion, Feb 20, 9:18 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
918 PM EST THU FEB 20 2014
.SYNOPSIS...
STRONG COLD FRONT DURING THE LATE OVERNIGHT INTO PREDAWN.
WINDY AND COLDER FRIDAY. WEAK SYSTEM SATURDAY NIGHT INTO SUNDAY.
SNOW MONDAY NIGHT INTO TUESDAY. WINTER REMAINS THROUGHOUT NEXT WEEK.
&&
.NEAR TERM /THROUGH FRIDAY/...
NEAR 02Z FRIDAY...FRONT W OF SDF AND NEARING CKV IN KY...AND NEARING
MKL IN TN. WITH 500 MB TROF TAKING ON A SLIGHT NEGATIVE TILT
OVERNIGHT...WILL TRY TO SLOW DOWN THE FRONTAL PASSAGE AN HOUR OR SO.
HAVE FRONT NEAR CRW AROUND 09Z-10Z.
AS A RESULT...WILL ALSO KEEP TEMPERATURES AND DEW POINTS HIGHER
LONGER THROUGH THE NIGHT.
DESPITE THE FAST FLOW...STILL CONCERNED ABOUT WATER...EVEN WHERE THE
SNOW IS LONG GONE...IN THE WESTERN LOWLANDS. OF COURSE...THE
DEEPEST SNOW PACK STILL OVER THE HEADWATERS OF THE CHEAT...THE
TYGART VALLEY...INCLUDING ITS MIDDLE FORK...AND THE BUCKHANNON.
WILL HAVE EXTRA STAFFING OVERNIGHT NOT ONLY TO MONITOR
CONVECTION...BUT RAINFALL...AND IF ANY SHOWERS SET UP ALONG THAT
FAST FLOW. SO ALL OUR ATTENTION IS NOT ON THE GUSTY
SHOWERS/THUNDERSTORMS AND THEIR WIND. COULD NOT RULE OUT EITHER
SHORT FUSE FLOOD WATCHES OR FLOOD WARNINGS.
STRONGEST PRESSURES RISES ON THE ORDER OF 8 TO 10 MB/3 HOURS IN WAKE
OF THE FRONT. SO WILL HOLD ONTO STRONG GUSTY WINDS
IN THE MORNING. SLOWLY DIMINISH GUSTS SOUTH TO NORTH DURING THE MID
AND LATE AFTERNOON HOURS.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
THE FIRST HALF OF THE SHORT TERM FORECAST IS DOMINATED BY SURFACE
HIGH PRESSURE PASSING TO THE SOUTH...WITH A VERY BROAD UPPER TROUGH
ACROSS THE EASTERN 2/3 OF THE CONUS...RESULTING IN NEARLY ZONAL FLOW
OVER MIDDLE OHIO RIVER VALLEY. 12Z MODELS IN FAIR AGREEMENT WITH A
WEAK COLD FRONT CROSSING FORECAST AREA SATURDAY NIGHT INTO
SUNDAY...HOWEVER A GOOD BIT OF DIFFERENCE IN AVAILABLE MOISTURE. THE
NAM IS THE MOST AGGRESSIVE WITH PRECIP...WITH THE GFS POINTING TO
VERY LITTLE PRECIP AND ECMWF IN THE MIDDLE. WILL GO WITH CHANCE POPS
FOR NOW. TEMPS DROPPING THROUGH THE NIGHT...SO MAY INITIALLY START
OUT AS LIGHT RAIN...THEN CHANGE OVER TO LIGHT SNOW AS THE NIGHT GOES
ON...ESPECIALLY NORTH. ANOTHER WEAK SYSTEM APPROACHING LATE
SUNDAY...GFS/ECMWF IN SOME AGREEMENT WITH PRECIP APPROACHING FROM
WEST...WHILE NAM IS AN OUTLIER WITH A MORE SOUTHERN TRACK. FOR NOW
SIDED WITH THE GFS/ECMWF CONSENSUS WITH SLIGHT CHANCE POPS
APPROACHING FROM THE WEST.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
WEAK SYSTEM WILL PULL OFF TO THE NORTHEAST SUNDAY NIGHT...WITH
COLDER AIR MOVING IN BEHIND THIS SYSTEM. ECMWF AND GFS HAVE BEEN
CONSISTENT WITH A SYSTEM MONDAY NIGHT AND TUESDAY...SO WILL INCREASE
POPS SOME. EVEN COLDER AIR MOVES IN BEHIND THIS SYSTEM...SO LEFT
SOME UPSLOPE SNOW INTO WEDNESDAY. YET ANOTHER SYSTEM WILL ARRIVE
LATE IN THE WEEK...BUT STILL LOTS OF DIFFERENCES IN THE MODELS.
&&
.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
DID HAVE WINDS LAYING DOWN BRIEFLY THIS EVENING BEFORE INCREASING
AGAIN AHEAD OF THE FRONT. COULD NOT RULE OUT SOME LOCAL LOW LEVEL
WIND SHEAR BEFORE SURFACE WINDS INCREASE AGAIN.
NO MAJOR TIME CHANGES ON THE FRONTAL CONVECTION.
IN THE WAKE OF THE COLD FRONT...HELD ONTO SOME STRONGER GUSTS IN THE
COLD AIR ADVECTION AND PRESSURE RISES OF ABOUT 8 MB/3 HOURS. THIS
WOULD AFFECT EARLY MORNING FLIGHTS AROUND 10-14Z. ALSO TRIED TO DROP
CEILINGS FOR A FEW HOURS IN WAKE OF THE FRONT...BEFORE LIFTING.
POST FRONTAL CLOUDS SCATTER OUT IN THE SOUTH...BUT MAY HOLD WITH A
BROKEN CEILINGS ACROSS EASTERN OHIO AND NORTHERN WEST VIRGINIA AFTER
18Z.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: TIMING OF CONVECTION LINE AND FRONT MAY VARY
BY AN HOUR OR TWO. THIS COULD HAVE LARGE IMPACTS ON THE TAF GIVEN
THE SHORT DURATION OF THE CONVECTION.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE FRI 02/21/14
UTC 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13
EST 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08
CRW CONSISTENCY H H H H H H M M M H M H
HTS CONSISTENCY H H H H M L L M M H H H
BKW CONSISTENCY H H H H H H H H M L L M
EKN CONSISTENCY H L H H H H H L M M L M
PKB CONSISTENCY L L L L L M M M M M H H
CKB CONSISTENCY H H H H H H H M M M M M
AFTER 00Z SATURDAY...
IFR POSSIBLE IN SNOW LATE MONDAY NIGHT AND TUESDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WIND ADVISORY UNTIL 4 PM EST FRIDAY FOR WVZ005>011-013>020-
024>040-046-047.
OH...WIND ADVISORY UNTIL 4 PM EST FRIDAY FOR OHZ066-067-075-076-
083>087.
KY...WIND ADVISORY UNTIL 4 PM EST FRIDAY FOR KYZ101>103-105.
VA...WIND ADVISORY UNTIL 4 PM EST FRIDAY FOR VAZ003-004.
&&
SYNOPSIS...RPY/MZ/26
NEAR TERM...KTB
SHORT TERM...MZ
LONG TERM...RPY
AVIATION...KTBHazardous weather outlook, Feb 21, 12:15 AM EST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1215 AM EST FRI FEB 21 2014
WVZ010-018-019-220515-
PLEASANTS-CALHOUN-RITCHIE-
1215 AM EST FRI FEB 21 2014
...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...SEVERE THUNDERSTORM WATCH 20 IN EFFECT UNTIL 6 AM EST EARLY THIS
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
SEVERE THUNDERSTORM WATCH.
ALSO...WITH THE RECENT SNOW MELT...SWOLLEN SMALL STREAMS...AND
WET SOILS...RAINFALL OVERNIGHT COULD PRODUCE FLOODING. IF THAT
THREAT INCREASES...A FLOOD WATCH WOULD BE POSTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
ALSO...WITH THE RECENT SNOW MELT...SWOLLEN SMALL STREAMS...AND
WET SOILS...RAINFALL OVERNIGHT COULD PRODUCE FLOODING FRIDAY. IF
THAT THREAT INCREASES...A FLOOD WATCH WOULD BE POSTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WVZ011-020-027>032-037>040-046-047-220515-
TYLER-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
1215 AM EST FRI FEB 21 2014
...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
ALSO...WITH THE RECENT SNOW MELT...SWOLLEN SMALL STREAMS...AND
WET SOILS...RAINFALL COULD PRODUCE FLOODING OVERNIGHT. IF THAT
THREAT INCREASES...A FLOOD WATCH WOULD BE POSTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
ALSO...WITH THE RECENT SNOW MELT...SWOLLEN SMALL STREAMS...AND
WET SOILS...RAINFALL OVERNIGHT COULD PRODUCE FLOODING FRIDAY. IF
THAT THREAT INCREASES...A FLOOD WATCH WOULD BE POSTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-013>017-024>026-
220515-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-MINGO-LOGAN-BOONE-
1215 AM EST FRI FEB 21 2014
...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...SEVERE THUNDERSTORM WATCH 20 IN EFFECT UNTIL 6 AM EST EARLY THIS
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
SEVERE THUNDERSTORM WATCH.
ALSO...WITH THE RECENT SNOW MELT...SWOLLEN SMALL STREAMS...AND
WET SOILS...RAINFALL OVERNIGHT COULD PRODUCE FLOODING. IF THAT
THREAT INCREASES...A FLOOD WATCH WOULD BE POSTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
ALSO...WITH THE RECENT SNOW MELT...SWOLLEN SMALL STREAMS...AND
WET SOILS...RAINFALL OVERNIGHT COULD PRODUCE FLOODING FRIDAY. IF
THAT THREAT INCREASES...A FLOOD WATCH WOULD BE POSTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
VAZ003-004-WVZ033>036-220515-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
1215 AM EST FRI FEB 21 2014
...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
PORTIONS OF SOUTHERN WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
ALSO...WITH THE RECENT SNOW MELT...SWOLLEN SMALL STREAMS...AND
WET SOILS...RAINFALL OVERNIGHT COULD PRODUCE FLOODING. IF THAT
THREAT INCREASES...A FLOOD WATCH WOULD BE POSTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
ALSO...WITH THE RECENT SNOW MELT...SWOLLEN SMALL STREAMS...AND
WET SOILS...RAINFALL OVERNIGHT COULD PRODUCE FLOODING FRIDAY. IF
THAT THREAT INCREASES...A FLOOD WATCH WOULD BE POSTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
TRM
Thunderstorm Wind, Greenup
- When
- February 21, 12:53 AM EST
- Where
- Greenup County, 1.36 mi NNW of Naples
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 38.447, -82.784
Large branches and trees were blown down along Loss Lick Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Washington, February 21, 20142 deaths · 2 injured · $20,000 · 1 event
- Tornadoes and Hail in Georgia, February 21, 20141 injured · $1.1 million · EF2 · 13 events
- Dense Fog in New Jersey, February 21, 20141 death · 3 injured · 21 events
- Tornado and Hail in Virginia, February 21, 2014$183,000 · EF0 · 43 events
- Damaging Winds in West Virginia, February 21, 2014$429,000 · 62 kt wind · 18 events
- Tornado and Damaging Winds in North Carolina, February 21, 2014$39,000 · EF1 · 36 events
- Tornado and Damaging Winds in Georgia, February 21, 2014$268,000 · EF0 · 18 events
- Flooding in New York, February 21, 2014$150,000 · 2 events
- Damaging Winds in Virginia, February 21, 2014$126,000 · 55 kt wind · 4 events
- Flash Flood in Ohio, February 21, 2014$100,000 · 1 event
- Flooding in Pennsylvania, February 21 to 22, 2014$82,000 · 4 events
- Damaging Winds in North Carolina, February 21, 2014$33,000 · 54 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489457.